Warfarin Side Effects

Dear All,

Following on from previous episodes of DVT's in my right calf and three instances of a PE I am now on Warfarin for life.

I had a DVT and PE in November.

Since taking the Warfarin (which I have been on before with no ill effects) I have been experiencing no end of problems and was wondering if they could be possibly associated with Warfarin (7.5 mg daily).

I experience shortness of breath, have had a cough since January, which a course of antibiotics did not help with, chest palpitations, chest pain and itchy legs.

I am seeing my GP on Friday to be reassessed.

Is there any possibility that such symptoms are a side effect of Warfarin?

I have been offered the opportunity to switch to Rivaroxabin.

Any thoughts?

Best wishes.

12 Replies

oldestnewest
  • Hi Smythian; sorry to read about your woes.

    I think that the real diagnosis of your symptoms must remain in the hands of your GP when you see him next week. It sounds to me like the symptoms you describe are more likely the longer term effects of the PEs and DVT than caused by the Warfarin frankly. I have occasionally heard of some side effects which patients attributed to Warfarin such as hair loss but never what you seem to be experiencing.

    A change to Rivaroxaban might be a good idea as it will reveal if indeed Warfarin is the cause and of course Rivaroxaban does not involve regular blood tests for INR, is less sensitive to dietary changes, and involves less risk from getting the dosage wrong so it seem the right thing to do.

    Hope all goes well and please let us know as it will help others with similar concerns.

    Peter

  • Dear Peter,

    Many thanks for the swift and informative response, which was useful. I will indeed keep the forum posted with the advice of the Doctor on Friday.

    Best wishes.

  • Definitely push to switch. I had the sside effects that you describe - and more. Much, much more comfortable and healthier on rivaroxaban.

    good luck

  • My GP is exploring further the symptoms that I am experiencing. Itchy legs apart, she feels that what I am experiencing is a result of my DVT's and PE's.

    She has advised me to switch to Rivaroxaban, which I commence tomorrow.

    Lets's See if such a change of anticoagulant helps alleviate my symptoms!

  • please keep us posted on the new medication and best wishes

  • hi Smythian,

    sorry to hear. i was on warfarin for PE and DVT have been off for 6 months now.

    I had itchy legs, and my finger nails were very brittle, but i never had any shortness of breath, speak to your doctor, hope everything turns out well

  • Dear All,

    This afternoon was spent in the Accident and Emergency Department of a major Hospital.

    My symptoms were rather worrying and forced such an investigation.

    I had blood tests, an ECG and a CAT Scan. All normal.

    The diagnosis is possible Pulmonary Hypertension, caused by my three PE's.

    The Hospital feel that an urgent Echo Cardiogram is required and also felt that my switch to Rivaroxaban was an appropriate one!

    Will keep you all updated!

  • IN my opinion unless you are very much a senior and don't lead an active life .... DO NOT SWITCH TO RIVAROXABIN.... I am not a medical professional however, my husband who had previously had a couple of bouts of DVT's & PE's had a Brain Hemorrhage.. He obviously had to come off the warfarin while his brain healed.. The internist suggested that after a suitable time (allowing for the brain the heal) that he go on the 'new drug' Riveroxabin ...The day he was supposed to go on this new drug.... Ironically you could say 'as luck would have it' my hubby found himself in a different town in a different hospital (with DVT and P/E) We had traveled with some doctors notes as it was so soon after the Hemorrhage and on handing them to the ER doctor he said that Riveroxabin in his opinion was not a good choice.. He said he had seen the consequences of the drug. Sitting back and not being able to operate or do anything for a patient in an accident.....(things may be different 18 months on) but at the time unlike Warfarin there was no quick reversal... As he put it to us.." If you were in an accident or had another hemorrhage we'd just have to watch you bleed".. As I said not a medical person, I have no idea if now like with warfarin there is a re-coagulation option.. After hubby was admitted to the ward he saw 3 internists 2 neurologists and they also had a consult with someone who was at the top of this field...all said NO to Riveroxabin.. In their opinion it was a great drug for those suffering arterial fibrillation.. But not DVT/ P/E..

    So our experience was .. 1 Doc recommending Rivaroxabin and 7 saying no to it..

    Warfarin is tried and tested long term.. The only thing that my hubby wonders about is tiredness.. When he was on Coumadin versus Warfarin he felt less exhausted all the time.. But then it's not based on science just an observation and it could just be a coincidence...

    The shortness of breath you are experiencing is in all likelihood due to the fact that after the PE's's you have scar tissue in the lungs.. (dead blocked pathways) so your lungs find it harder to work.. Hubby was told exercise was key early on and he still tries to use the elliptical trainer daily.. He is still short of breath some days more than others.. but after 3 bouts of P/E's is really to be expected that your lungs are not in the condition they were before!! After the second episode he developed prodding chest pains, these were investigated and have been put down to the P/E's and restrictions in his lungs..

  • I thought I'd ad this as I enjoyed reading this analogy.........

    Rushing Riveroxabin to market without an antidote and without a measure of clotting may ultimately prove to be an unjustified risk for people choosing it over Warfarin/ Coumadin (which has an antidote and clotting test) primarily for the convenience of no routine testing and no known dietary restrictions.

    Right now being on a Riveroxabin is like driving the latest model car on a winding mountain road with a shear wall (stroke) on one side and the shear cliff (hemorrhaging) on the other, with no brakes (antidote) and no steering (clotting tests).

    Because of the propensity and severity of the consequences of mismanaging anticoagulants, all systemic anticoagulants should have antidote and clotting measurement capability prior to general widespread use.

  • Dear CBBound,

    Many thanks for your detailed response which has certainly made me think about the most appropriate method of anticoagulant treatment for my good self.

    It would appear that opinions are very much divided with regard to the Warfarin/Rivaroxabin debate.

    During my recent visit to the A and E Department, a Senior Registrar advised me that the medical profession are supporting the notion of using an alternative to Warfarin, due to its many side effects.

    I was hesitant about switching, as my INR was stable, but at the expense of the side effects!

    I do believe that an antidote for Rivaroxabin has been developed and about to be authorised for use.

    I will undertake more research, but I am aware that switching back to Warfarin can be a complicated procedure.

    My immediate concern is the possibility of suffering from Pulmonary Hypertension. A range of tests are currently being arranged to establish if this is the case.

    Best wishes.

  • Dear Smyhian

    I too have had similar signs and symptoms.Anything is possible with some of these meds.

    I had a VQ scan today which showed a mismatch of perfusion. CTPA scan showed multi nodular thyroid.

    Keep asking questions til you get some answers.

    Kind regards

  • Hello Smythian

    I have similar signs and symptoms and have wondered the same.

    Keep us posted.

    Kind regards

You may also like...